Illinois, 2004

Flooding in Illinois, March 28, 2004

March 28, 2004 · NWS LOT · 2 events in 2 counties and zones

5 to 2 inches over a 3 hour period produced urban and small stream flooding. Reports of up to 4 feet of standing water were received from the Streamwood area of Cook County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain of 1.5 to 2 inches over a 3 hour period produced urban and small stream flooding. Reports of up to 4 feet of standing water were received from the Streamwood area of Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 28, 2:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 28, 2:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CST SUN MAR 28 2004

.AFTERNOON GRIDS DISCUSSION...

COLD FNT NOW CROSSING THE MS RVR. SPC SITE INDICATING CAPES NR 1K
OVER NRN IL BUT NO TSTMS YET APPEARING. SUNSHINE NOW MAINLY IN
INDIANA WHILE OVERRUNNING CI ENVELOPING IL. SATL GETTING PUFFY IN
SUNLIGHT BUT NO VSBL SIGNS OF DEVELOPMENT THERE. SLGT RISK STILL
COMING IN FOR AREA FROM SPC. THIS MAINLY FOR STRONG WINDS. COLD
FRONT SHUD SWEEP THRU THIS EVENING...ENDING MAIN CONVECTION WITH A
COUPLE HOURS OF A CHC OF SHOWERS IN POST-FROPA ENVIRONMENT. FROPA
SHUD MOVE THRU RFD BY 4PM THEN THRU CHI BY 7PM AND FINALLY THRU NWRN
INDY AROUND 10 PM. SHOWERS SHUD BE OUT OF CWA COMPLETELY AROUND
MIDNIGHT. AM FOLLOWING GFS CLOSELY HERE SINCE IT FAIRED WELL LAST 24
HOURS.

SOME CLEARING BY MORNING BUT CLOUDING UP AGAIN MONDAY WITH
WRAPAROUND CLOUD MASS. UPR TROF NOT REALLY SWINGING THRU CLEANLY AT
ALL...BUT REMAINS IN UPR MS VLY THRU MONDAY...DEEPENING SFC TROF IN
SAME AREA. THUS WILL KEEP CHC SHOWERS ON MONDAY. TROF NEVER SWINGS
THRU NRN IL/NWRN INDY SOON. IN FACT, UPPER TROF DEEPENS TO CLOSED
LOW IN ERN IA BY TUESDAY WITH SFC LOW FORMING IN LOWER OHIO VLY.
THIS GENERALLY MAINTAINING NELY FLOW OVER AREA TUESDAY AND
WEDNESDAY...BACKING TO NW THURSDAY AS SFC LOW KICKS OUT TO LAKE
ERIE. CHC OF RAIN OR SNOW TO CONTINUE UNDER UPR LOW TUES AND WED.

H5 LOW MOVES TO SAME AREA ON THURSDAY WITH MAIN TROF THRU AREA AND
SFC RIDGE TRYING TO BUILDING INTO MS VLY FROM ONTARIO. CLEARING
SKIES DIFFICULT TO ATTAIN UNTIL FRIDAY BUT AND MAKING IT DRY FOR
THURSDAY AND FRIDAY.

HIGH TEMPS ONLY IN 40S TIL THIS WEEKEND...WARMING TO AROUND 50
FRIDAY WITH MORE SUNSHINE PEEKING THRU.

RLB

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

MAIN ENERGY FINALLY COMING INTO PLAY AS STRONG VORT LOBE PUSHES
ACROSS E IA/MO. EARLIER SINKING MOTIONS PREVENTED PRECIP FROM
DEVELOPING WELL AHEAD OF FRONT SO NOW EVERYTING EXPECTED IN FRONTAL
ZONE.

BAND OF SHRA NOW WITH IT AND LINE SHRA ALONG FRONT JUST E OF
MS RIVER. LOOKING FOR THIS SHRA BAND TO INCREASE INTO LOW TOPPED TS
LINE NEXT FEW HOURS AS VERY STRONG DYNAMICS ROTATE NE WITH VORT
LOBE. VERY GUSTY WINDS POSSIBLE WITH TS LINE JUST ALONG FRONT WITH A
70KT MID LEVEL JET OVERHEAD. FRONT TO BE THRU GYY AROUND 0030Z WITH
NARROW TS LINE JUST AHEAD OF IT AS IT MOVES THRU. BAND OF SHRA FOR A
FEW HOURS BEHIND FRONT IN CONJUCTION WITH VORT LOBE THEN CLEARING
06-08Z MOVING W TO E. GUSTY S WINDS AHEAD OF FRONT BECCOMING WSW
WITH FROPA WITH SPEEDS DROPPING OFF. JUST SCT CLDS EXPECTED THRU
TOMORROW MORNING.
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Mar 28, 4:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST SUN MAR 28 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-291200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST SUN MAR 28 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE AREA IS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST ILLINOIS AND NORTHWEST
INDIANA...HAVING CLEARED NORTH CENTRAL ILLINOIS ALREADY. IF ANY OF
THE STORMS BECOME SEVERE...THE MAIN DANGER WOULD BE FROM BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COOL UNSTABLE AIR IS EXPECTED THROUGH THE WEEK WITH PERIODS OF
SHOWERS UNTIL ABOUT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-291200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CST SUN MAR 28 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS LAKE MICHIGAN. THE
MAIN DANGER WITH THESE STORMS WILL BE FROM LIGHTNING AND WINDS IN
EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COOL UNSTABLE AIR IS EXPECTED THROUGH THE WEEK WITH PERIODS OF
SHOWERS UNTIL ABOUT THURSDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

RLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cook

When
March 28, 5:00 PM CST to 9:00 PM CST
Where
Cook forecast zone
Reported by
GENERAL PUBLIC

Small stream flooding in Streamwood area

Flood, Du Page

When
March 28, 5:00 PM CST to 9:00 PM CST
Where
Du Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Urban flooding in Clarendon Hills area

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390195, 5390196.